MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-25
Medical Device Problem Codes Break (1069); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open in the middle section and was damaged.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the right ophthalmic artery segment.The max di ameter was 7mm, and the neck diameter was 6mm.The patient's vessel tortuosity was severe.The landing zone was 4mm distal and 4.5mm proximal.The access vessel was the femoral artery.It was reported that after the microcatheter was in place and the doctor started to deliver the pipeline it was found that the stent was kinked at the horizontal section of c4, and the anterior and posterior sites could be opened.The kink and flattened horizontal section of the stent could not be resolved by pushing and pulling the stent several times.The pipeline was repeatedly retrieved and repositioned to the distal side.After more than two resheathing attempts, it was still kinked at the c4 horizontal segment and could not be deployed normally.It was noted that there were burrs on the tip of the pipeline, so the entire pipeline and microcatheter delivery system were withdrawn.The pipeline was not positioned in a bend when the middle section failed to open, and more than 50% had been deployed at the time.After the whole set was withdrawn from the body, the assistant pulled the pipeline pushwire from the proximal end of the microcatheter so that the pipeline and developing wire at the distal end of the pushwire remained in the micro catheter.In order to remove the stent, the distal end of the microcatheter was cut, but the device was not found.Posterior fluoroscopy revealed that the stent was located in the proximal hub section of the microcatheter.The hub section of the microcatheter was removed to take out the pipeline, and the distal end of the stent was found to be rough.The device was replaced.And the patient did not experience any injury or complications.The devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include a phenom 27 microcatheter.
 
Additional Manufacturer Narrative
H3: based on the analysis findings, the pipeline flex was not confirmed to have failure to open at middle.The pipeline flex braid were found fully opened and moderately frayed.In addition, the middle section of the braid was found fully opened and no damage.However, the pipeline flex device was confirmed to have pushwire break/ separation.The pushwire was found to be separated proximal to the dps sleeves.Per the sem result features observed indicate the wire failed via torsional overload failure mechanism.It is likely that the patient tortuous anatomy may have contributed to this event.There was no non-conformance to specifications identified that led to the reported issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received.During the retrieval process of the whole system, the push wire was not detached.After the push rod and the micro catheter were all withdrawn together, it detached when pulling the push wire from the proximal end of phenom27 microcatheter in vitro, and the stent remained at the hub of phenom27 proximal end.There was friction/resistance, but not very high resistance.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12313350
Report Number2029214-2021-01011
Device Sequence Number14620796
Product Code OUT
UDI-Device Identifier00847536016507
UDI-Public00847536016507
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2023
Device Model NumberPED-450-25
Device Catalogue NumberPED-450-25
Device Lot NumberB077662
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/10/2021
Supplement Date Received by Manufacturer08/13/2021
10/29/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date09/10/2021
11/16/2021
Date Device Manufactured08/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale